zbMATH — the first resource for mathematics

Fixed points of measure preserving torus homeomorphisms. (English) Zbl 0722.58027
Theorem: Assume a homeomorphism of the 2-torus is homotopic to the identity and preserves a measure \(\mu\) which is positive on open sets. If it has a lift f: \({\mathbb{R}}^ 2\to {\mathbb{R}}^ 2\) with vanishing mean translation, i.e. \(\int (f(x)-x)d\mu (x)=0,\) then it has at least two fixed points.
In particular 2 of the 3 fixed points conjectured by Arnold for diffeomorphisms preserving Lebesgue measure also exist for homeomorphisms. As a corollary we derive an analogous fixed point theorem for the annulus which is a variant of Birkhoff’s last geometric theorem. The proof is based on a generalization of Brouwer’s lemma on translation arcs and the “shift decomposition formula” presented in this paper. This formula also applies to the n-torus showing that f is chain transitive on all of \({\mathbb{R}}^ n\) if it has vanishing mean translation.

37A99 Ergodic theory
28D05 Measure-preserving transformations
Full Text: DOI EuDML
[1] Alpern S., Prasad V.S.:A combinatorial proof of the Conley-Zehnder-Franks theorem on a fixed point for torus homeomorphisms, preprint (1989) · Zbl 0781.58013
[2] Arnold V.I.:Fixed points of symplectic diffeomorphisms, Proc. Sympos. Pure Math., Vol. 28, Amer. Math. Soc., Providence, R.I. (1976), 66
[3] Brown M.:A new proof of Brouwer’s lemma on translation arcs, Houston J. of Math. 10 (1984), 35–41 · Zbl 0551.57005
[4] Conley C., Zehnder E.:The Birkhoff-Lewis fixed point theorem and a conjecture of Arnold, Invent. Math 73 (1983), 33–49 · Zbl 0516.58017 · doi:10.1007/BF01393824
[5] Fahti A. An orbit closing proof of Brouwer’s lemma on translation arcs, L’enseignement Math. 33 (1987), 315–322 · Zbl 0649.54022
[6] Franks J.:Recurrence and fixed points of a surface homeomorphism, Ergodic theory and dynamical systems 8* (1988) · Zbl 0634.58023
[7] Franks J.:Generalisations of the PoincarĂ©-Birkhoff theorem, Ann. of Math. 188 (1988), 139–151 · Zbl 0676.58037 · doi:10.2307/1971464
[8] Nikishin N.:Fixed points of diffeomorphisms on the two sphere that preserve area, Funkts. Anal. i Prilozhen 8 (1974), 84–85 · Zbl 0323.60067 · doi:10.1007/BF02028320
[9] Oxtoby S., Ulam S.:Measure-preserving homeomorphisms and metrical transitivity, Ann. of Math. 42 (1941), 874–920 · Zbl 0063.06074 · doi:10.2307/1968772
[10] Simon C.P.:A bound for the fixed point index of an area-preserving map with applications to mechanics, Invent. Math. 26 (1974), 187–200 · Zbl 0331.55006 · doi:10.1007/BF01418948
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.